Washington, 2014

Debris Flow in Washington, April 24, 2014

April 24, 2014 · NWS OTX · 1 event in 1 county or zone

A boulder temporarily blocked one lane of state Highway 155 near Disautel Pass during the morning hours. Okanogan county, WA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A boulder temporarily blocked one lane of state Highway 155 near Disautel Pass during the morning hours. Okanogan county, WA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 24, 3:48 AM PST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 24, 3:48 AM PST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
448 AM PDT THU APR 24 2014

.SYNOPSIS...
Occasional precipitation chances, breezy conditions and relatively
cool temperatures dominate the weather pattern. The next organized
storm system will bring periods of rain Thursday morning,
followed by a threat of scattered showers and thunderstorms
Thursday afternoon. Showers will remain a threat into the weekend,
before a relative lull comes for the start of the new work week.

&&

.DISCUSSION...

...POTENTIAL FOR A FEW STRONG THUNDERSTORMS THURSDAY AFTERNOON...

Today and tonight: The Inland NW transitions from a stratiform
to a convective precipitation regime, before the threat of showers
wanes after dark. A warm front and its stable precipitation will
continue to shift into northeast WA and the ID Panhandle this
morning. Yet an occluding cold front and accompanying mid-level
shortwave will be coming east of the Cascades between 15-18Z (8-11
AM), before advancing east-northeast into north ID between 18-00Z
(11 AM-5 PM) and eventually out through MT tonight. This will keep
the precipitation threat high over the eastern third of WA and
north ID through the day, before starting to dissipate after about
00-03Z (5-8 PM). Precipitation turns more showery over central WA
westward to the Cascades before dying out with the loss of daytime
heating. Overall for this morning models place the higher
precipitation amounts across the eastern third of WA and the ID
Panhandle. By afternoon models place the higher QPF amounts over
northeast WA and north ID Panhandle, along and north of a line
from Davenport to Kellogg. However all areas will have a risk for
periods of locally heavy rain with instability and a thunderstorm
threat.

So yes, in addition to the generalized precipitation threat, there
will be potential for thunderstorms and some of these may be
strong. From near midday through early evening models show
convective instability blossoming. A swath of 200-500 J/kg of
CAPE and LIs between -1 and -3C across the Upper Columbia Basin
around 18Z (11AM) shift toward the eastern third of WA and north
ID between 21-00Z (2-5PM). A potential limiting factor in the
coverage and strength of storms will 0-6KM Bulk Shear. This is
favorable early today, with values between 25-40kts. However
toward midday this more favorable shear shifts south, mainly
impacting far southeast WA and the central Panhandle. Still this
is enough to be concerned that more organized storms are
possible, especially in this area. With a LLJ around 25-35kts
feeding into southeast WA and the central Panhandle and the
aforementioned instability, any organized storms will be capable
of strong winds, some hail and heavy downpours. With all these
factors I increased the thunderstorm chances from slight to chance
this afternoon across east-central and southeast WA and the
central and southern Panhandle. The best threat appears between
21-00Z (2 to 5 pm).

Snow levels will linger near about 4000 feet over the Cascade
crest, meaning some light snow accumulations in places such as
Stevens Pass. Snow levels near 4500-5000 feet will be common
elsewhere, meaning some snow once again over Sherman Pass and
across Lookout Pass into Montana.

Aside from the precipitation threat, the passing front will
increase the pressure gradient and mixing, leading to breezy and
locally gusty winds. Temperatures are expected to be near or
slightly below average. /J. Cote'

Friday through Sunday...The weather over the Inland NW will
continue to be subject to the whims of a deep upper level trough
which is expected to hang around through the weekend. Despite its
presence...the weather isn't expected to be as wet as what we will
experience today and tonight as there are no signs of a sub-
tropical moisture intrusion.

For Thursday night and Friday the models are in good agreement
that the 500 mb trough axis will shift onto the coast which
should transition the mid-level flow to a southerly orientation.
Just how much precipitation this will result in isn't
certain...but there quite a bit of model consensus that much of
the region will be dry...at least through the late morning hours.
The exception could be over the SE corner of WA and the adjacent
portions of the Idaho Panhandle. This is the location where
moisture from todays system could remain fixed as the negatively
tilted shortwave pushes through to the northeast. Whether it
remains fixed there or farther south through Friday morning isn't
certain but there is a good chance that it will work its way back
to the north during the afternoon as the mid-level flow backs
toward the south. This will spread a high threat of stratiform
precipitation across the Idaho Panhandle south of I90 with a
lesser chance north. Across the remainder of the forecast area we
will likely see diurnal heating lead to convection as lapse rates
fall in advance of the 500 mb cold pool. Unstable conditions are
not expected to be deep enough to trigger thunderstorms...but some
could near the Cascades as 500 mb temps drop to near -30c late in
the day.

For Friday night and into early Saturday trof and 500 mb cold
pool will shear apart as the longwave pattern is undercut by a
strong upper level jet cutting through the desert SW. This will
still leave the stratiform rain shield fixed over the Idaho
Panhandle and the western portions of Montana. The chances for
measurable precipitation will decrease steadily from east to west
across the eastern half of Washington. By afternoon the approach
of a minor shortwave trough from the southwest could wrap some of
the Idaho moisture into the NE corner of Washington. Precipitation
totals from Friday night into Saturday could be appreciable over
portions of the Panhandle with readings nearing a half inch or
slightly more over SW facing slopes. Snow levels will generally be
above 4500 feet...so Mullan Pass could see some appreciable snow.

For Sunday the base of the trough is expected to retreat to the
north and it will gradually be undercut by moist west-southwest
flow. This will result in an increasing precipitation threat
beginning Sunday morning over SC Washington and gradually
spreading northeast across the remainder of the region during the
afternoon and evening. This could be the last batch of widespread
precipitation as the extended models are all hinting at an
amplifying ridge beginning to develop by Monday and persisting
into Tuesday and beyond. fx

Tuesday Night through Thursday: Models have come into better
agreement concerning the middle of next week placing the Inland NW
in a dry ridge pattern. By Tuesday night the ridge looks to be
firmly in place pushing the storm track to our north and leaving
our region in a stable, dry pattern. With the ridge overhead we
can expect clearing skies, warming temps and light winds. The
biggest question of this time frame currently is how high the
temperatures get throughout the daytime. Right now the models
have pegged next Thursday as the warmest day, but disagree on how
warm. With the strength of the ridge, the region will likely
approach the warmest temps we have seen so far this year. An easy
way to sum up this period would be...very pleasant. /Fliehman

&&

.AVIATION...
12Z TAFS: An occluding frontal wave pushing into the region will
bring rain, transiting to showers after 15-18Z, with a potential
for thunderstorms starting toward midday to early afternoon,
before the shower threat wanes after 00-03Z. Lcl MVFR/IFR cigs/vis
are possible in the heavier rains earlier today, before 15-17Z.
Thunderstorms be possible from about 18-03Z across much of eastern
WA and north ID, but the best threat at this time appears will be
over southeast WA to the central ID panhandle between 20-00Z. This
includes potentially near MWH, GEG to COE, and PUW/LWS. Some
stronger storms are possible with gusty winds, small hail and
heavier rain. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  36  54  37  55  36 / 100  60  30  30  20  20
Coeur d'Alene  53  35  54  37  54  34 / 100  70  40  40  40  20
Pullman        55  37  51  37  53  35 / 100  50  50  50  20  20
Lewiston       61  43  55  42  58  40 / 100  50  60  50  10  20
Colville       59  33  60  36  61  34 / 100  20  40  20  50  40
Sandpoint      50  34  54  37  53  34 / 100  80  40  70  80  40
Kellogg        51  34  52  36  49  34 / 100  70  60  80  70  30
Moses Lake     64  38  61  38  63  40 /  70  10  20  10   0  30
Wenatchee      62  42  61  41  63  43 /  60  10  30  10   0  30
Omak           62  34  61  35  63  36 / 100  10  20  10   0  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 23, 5:02 AM PST, 23 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
602 AM PDT WED APR 23 2014

IDZ002-003-026-027-WAZ031>036-041-043-044-241315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS MAY BRING SOME LOW ELEVATION SNOW TO MANY
LOCATIONS EARLY WEDNESDAY MORNING. ANY ACCUMULATION SHOULD BE
LIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THE NEXT WEATHER SYSTEM MOVES INTO THE INLAND NORTHWEST THURSDAY
WITH MORE RAIN AND BREEZY CONDITIONS. A CHANCE OF THUNDERSTORMS
WILL DEVELOP FOR THURSDAY AFTERNOON AND EARLY EVENING AS
WELL...WHICH MAY BE CAPABLE OF GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY DOWNPOURS.

IDZ001-004-WAZ037-038-042-241315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
602 AM PDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS MAY BRING MINOR SNOW ACCUMULATIONS TO THE VALLEYS
WEDNESDAY MORNING...AND TO THE MOUNTAINS ALL DAY WEDNESDAY. LIGHT
ACCUMULATIONS MAY IMPACT THE MOUNTAIN PASSES. LATE TONIGHT ANOTHER
SYSTEM MOVES IN FROM THE SOUTH...WITH THE POTENTIAL FOR LIGHT
SNOWS CONTINUING NEAR PASS LEVEL. MODERATE SNOWS ARE POSSIBLE IN
THE HIGH MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THE NEXT WEATHER SYSTEM MOVES INTO THE INLAND NORTHWEST THURSDAY
WITH MORE RAIN AND MOUNTAIN SNOW AND BREEZY CONDITIONS. SOME
MODERATE SNOWS ARE POSSIBLE IN THE HIGH MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
April 24, 5:00 AM PST to 9:00 AM PST
Where
Okanogan County, 21.72 mi ESE of Wauconda to 21.7 mi ESE of Wauconda
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Newspaper
Coordinates
48.605, -118.458

A boulder temporarily blocked one lane of state Highway 155 near Disautel Pass during the morning hours according to an online article in the Omak-Okanogan County Chronicle.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507590.